Long-Term DPP-4 Inhibitor Use Not Associated With Fracture Risk in Type 2 Diabetes

Fracture risk is not increased with long-term DPP-4 inhibitor use in type 2 diabetes.
Fracture risk is not increased with long-term DPP-4 inhibitor use in type 2 diabetes.

HealthDay News -- For patients with type 2 diabetes, long-term use of dipeptidyl peptidase-4 (DPP-4) inhibitors is not associated with fracture risk, according to a study published  in Diabetes, Obesity and Metabolism.

J.H.M. Driessen, from Utrecht Institute of Pharmaceutical Sciences in the Netherlands, and colleagues examined the correlation between long-term DPP-4 inhibitor use and fracture risk in a retrospective population-based cohort study using data from the Clinical Practice Research Datalink database (2007 to 2015). Data were included for 328,254 patients with at least 1 prescription for a non-insulin antidiabetic drug.

The researchers observed no correlation for current DPP-4 inhibitor use with risk of any fracture (adjusted hazard ratio: 0.99; 95% CI, 0.93-1.06) compared with current other non-insulin antidiabetic drug use. There was no correlation seen for current DPP-4 inhibitor use with risk of osteoporotic or hip fracture. After stratification by continuous duration of DPP-4 inhibitor use there was no correlation noted for the highest category of use with any, osteoporotic, or hip fracture.

"These findings may be of value for clinical decisions regarding treatment of [type 2 diabetes] patients, especially those at high fracture risk," the researchers wrote.

Disclosures: Several authors disclosed financial ties to the Division of Pharmacoepidemiology & Clinical Pharmacology, which received funding from institutions and industry, including pharmaceutical companies.

Reference

  1. Driessen JHM, van den Bergh JPW, van Onzenoort HAW, Henry RMA, Leufkens HGM, de Vries F. Long-term use of dipeptidyl peptidase-4 inhibitors and risk of fracture; a retrospective population-based cohort study [published online December 10, 2016]. Diabetes Obes Metab. doi:10.1111/dom.12843.
You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters